From Pittsburgh, Pennsylvania, USA:
My son, who has had diabetes for seven years, has been on Concerta (a form of Ritalin) for five years. His attention deficit disorder is not severe. Does being on Ritalin for a long period of time increase the risk for damage to the kidneys, eyes, liver, etc.? I need to weigh the benefits of the Ritalin to the health risks, and I can't seem to find any documentation explaining the health risks especially with regard to diabetes. Should I be concerned?
Your question about long-term effects upon the liver and kidney, etc. should be addressed to the health care professional who has been prescribing methylphenidate (Ritalin and Concerta) for your son. Ritalin has been around for a long, long time so I imagine the safety record is good. Concerta is a special form of methylphenidate (generic chemical name of Ritalin) that has been available for only a couple of years so we do not have long term safety effects, but since it is essentially Ritalin, one would not expect problems.
How do these issues fare relative to diabetes? Probably no long term consequences. You probably already recognized the appetite suppressing effects of Ritalin and this may play a large role in day-to-day diabetes management. Concerta is supposed to have less appetite suppressing effects.
However, the specifics of your question are best answered by the health care (preferably mental health care) professional who prescribed the medication for your son.
Original posting 28 Oct 2002
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.